Lamictal for adults. Anyone?

Discussion in 'The Watercooler' started by MidwestMom, Nov 16, 2009.

  1. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My biological son is on it and likes it, but I want more input. My psychiatrist has wanted to put me on it for years and I keep saying no. I want to be more informed. I have an appointment. tomorrow. Questions: (thanks in advance for any answers)

    1/Does it make you feel spaced out or numb?

    2/Weight gain?

    3/Do you feel any better and, if so, how? Any side effects?

    Thanks for any feedback! :tongue:
     
  2. klmno

    klmno Active Member

    I'm not sure but Smallworld might know about this.
     
  3. gcvmom

    gcvmom Here we go again!

    husband felt much better on it, mood-wise. He was like a different person and I love, Love, LOVED it for him! But, it did give him insomnia, it did (he claims) cause some weight gain (I'm not convinced), and he did get a rash on his sides from it so that forced him to go off it. It really, really helped his mood, though. And (I just asked him) he absolutely did not have any feelings of being "spaced out" or "numb."

    Good luck!
     
  4. TPaul

    TPaul Idecor8

    My wife takes it and does not have any side affects from it. Things are better when she takes it along with her other medications. I think she needs them tweeked but I would recommend trying it and seeing how it works for you. You really have nothing to lose, and it might work wonders. Give it a try.
    tpaul
     
  5. flutterby

    flutterby Fly away!

    I was taking 100mg and am currently upping my dose to 150mg - slowly because I'm ultra sensitive to medications. I'm increasing it by 25mg for 2 weeks, then 50mg.

    Spaced out or numb? Not at all.
    Weight gain? Nope. I've lost weight.
    Feel better? Absolutely. Huge, huge, huge improvement. And it starts to work quickly. I've had zero side effects - quite a feat for me. If I miss a dose, I do get spacey and light headed, but it goes away within an hour or two of taking it.

    You do increase slowly: 25mg for 2 weeks, 50mg for 2 weeks, 100mg for 2 weeks, then 200mg. 200mg is the therapeutic dose, but I was holding at 100mg because it worked for me. I've recently needed an adjustment. My doctor said she would normally go straight from 100mg to 200mg, but she knows how sensitive I am to medications.

    The one thing you need to keep in mind - besides the Stevens Johnson rash, which is one of the reasons you increase slowly - is that if you stop taking it cold turkey, it could induce seizures. You would have to taper off.

    I love it, though. It's been a lifesaver for me. I really want difficult child 2 to be on it, but his most recent psychiatrist is being difficult.

    ETA: It can cause insomnia. I take it in the morning. It can also be sedating, in which case you would want to take it in the evening. You would have to see how it effects you. Some people take a split dose.
     
  6. crazymama30

    crazymama30 Active Member

    I have a BiPolar (BP) friend who is on Lamictal and she has no side effects. I has not caused her any weight gain, she had a gastric bypass surgery several years back so excessive eating is a big concern for her.
     
  7. DammitJanet

    DammitJanet Well-Known Member Staff Member

    You have gotten the info you would have received from me. Excellent medication in my book.
     
  8. smallworld

    smallworld Moderator

    I have no experience with adults and Lamictal, but I have THREE kids who take it, including a 16-year-old who takes 400 mg. All three kids have had zero side effects. No weight gain. No spaciness. Lamictal has helped tremendously with depression and emotional reactivity.

    Because we were dealing with kids, we actually increased more slowly than the manufacturer recommended: 12.5 mg every two weeks up until 100 mg, then 25 mg every two weeks. Even now that my daughter A is over 200 mg, we still increase in 25 mg increments when we make a dose adjustment.

    Good luck.
     
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Thanks, all. I'm very medication sensitive so I worry about adding anything, plus I hate the feeling of being drugged (I've experienced that).

    I will talk to psychiatrist and we'll see.
     
  10. totoro

    totoro Mom? What's a GFG?

    LOVE IT! I take it in the morning.
    I guess it would it depend also on why you are taking it?

    I am a rapid cycler. I have very little lows. I run pretty hypo-manic or manic at times.
    I can go 2-3 days with no sleep.(Prior to the right medications) And I am up all of the time.
    So that being said it has helped me, it is really good for mixed states and rapid cycling.
    Others find it good for them also, obviously.
    I stay low dosage wise on my medications so as not to feel drugged, so I still tend to get a bit hypo, but I can keep it in check. I am good at this point in my life as far as keeping up on my moods.
    I take it in the a.m. but I have to take most medications in the a.m. take a lot to zonk me.
    Gave me stomach aches in the beginning. Same with K when she started at 25mg.
    She is starting at 5 mg this time. VERY LOW!
    I started at 25mg. also the 2 weeks schedule.
    I am at 200mg, but I am on other medications as well. This seems to work pretty well for me.
    I have been on it quite a long time.
     
Loading...